Hail, Garfield
- When
- June 15, 11:00 PM MST
- Where
- Garfield County, 1.67 mi SW of Jordan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -106.900
Trained spotter estimated quarter sized hail.
With a moderately unstable atmosphere, a frontal passage became the focus for some elevated strong to severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
With a moderately unstable atmosphere, a frontal passage became the focus for some elevated strong to severe thunderstorms across portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 15, 7:48 PM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service GLASGOW MT 848 PM MDT WED JUN 15 2016 .SHORT TERM...for northeast Montana...tonight through Fri... Most of Northeast Montana has been highlighted for a slight risk for severe thunderstorms this evening. So far, conditions remain quiet. Satellite and radar imagery shows some convection beginning west of BYZ, and moving northeast. The challenge therefore is whether or not to pull out the severe wording of damaging winds and large hail from this evening's forecast. Made a request to SPC to reassess their highlight for our area. The latest GGW sounding strongly suggests little convective potential. There is a cap at 400mb that does not show up on the model sounding. SPC expected high based convection. So will go ahead and remove severe conbvective wording. Templer Previous Discussion: The forecast for the rest of today and tonight will remain similar to the previous iteration. Main changes to the forecast include some refinement to the PoP and QPF grids. Most of the severe activity with the thunderstorms tonight should remain in the southern areas, but at least slight chances for severe thunderstorms will remain across the region. Bigelbach Previous Discussion: Southwest flow aloft will continue in the short term with an upper trough/low on the Pacific Coast and an upper ridge to the east. A cold front has moved to the south and east of the forecast area early this morning taking the thunderstorms with it. Meanwhile, a shortwave trough in southwest flow aloft was out of Eastern Idaho and into South Central Montana at 08z. This wave will move through Petroleum and Garfield Counties between 12z and 15z this morning and Valley County in the late morning today. Expect some showers and thunderstorms with this wave this morning which could linger into the afternoon especially near the Canadian border. Surface low will develop over Eastern Wyoming today with an inverted surface trough developing along the MT/Dakota border this afternoon. This inverted trough will act as a frontal boundary. Surface based CAPE and instability will be limited both today and tonight with cooler air mass over the area and frontal boundary to the east. However, potential does exist for elevated convection especially tonight as 40-50 knots southeast low level jet in the Dakotas and Eastern Montana intersects a moist shortwave trough moving through the forecast area. Could see some severe thunderstorms mainly tonight with large hail being the main threat although damaging winds will also be possible. Could also see locally heavy rain mainly north of the Missouri River with precipitable water around 1.25 inches. The shortwave trough moves to the northeast Thursday morning and the inverted surface trough moves to the east. Surface high pressure moves into the area with mainly dry weather. West to northwest winds on Thursday may become stronger enough in the afternoon for a Lake Wind Advisory for Fort Peck Lake. Models have a wave Thursday Night and Friday morning that could bring enough moisture for a chance of showers and thunderstorms for parts of Northeast Montana. Another wave approaches the area from the southwest Friday afternoon which could bring another chance for showers and thunderstorms. Forrester .LONG TERM...Fri night through Wed... The only real change to the long term forecast was to ramp up pops for Saturday and Saturday evening with better 12z model consensus surrounding timing and track of shortwave. Ahead of this wave, temperatures will rise into the 80s and surface dew points will be in the high 50s and low 60s. A warm and moist environment will allow the potential for thunderstorms, some potentially severe. High forecast sounding precipitable water values also mean that any storms may come along with locally heavy rainfall. Otherwise, inherited forecast is on track for now. Maliawco Previous long term discussion... The extended period begins Friday evening with Northeast Montana under a southwest flow aloft. To the south will be a large high pressure area. To the north in Canada a low pressure trough will slowly move east across southern Canada during the period. The movement of the trough east will slowly veer winds aloft to the northwest by early next week. Since the area will remain on the boundary between the two air masses, expect overrunning moisture to bring about a chance for showers through the weekend and into early next week when a ridge moves over the Northern Rockies. This will bring drier and warmer conditions. friday night through saturday night: 700mb temperatures range from 1C degree in the nw corner of the CWA to 12C in the se corner, while the northeast and southwest corners will come in around 5C. There will be a clear temperature boundary between the competing air masses. The trough churning off the Northwest Coast will be sending moisture in the sw flow across this frontal boundary, produce a chance for rain showers and thunderstorms. The best QPF will be Saturday night for GFS and Saturday for the EC. So will do a blend of pops and QPF. Sunday through Tuesday: the picture becomes more murky, but both the GFS and EC show the Canadian trough winning by pushing the boundary south of Nemont. This will bring widespread cooler temperatures but mostly dry conditions. Templer && .AVIATION... VFR conditions will prevail this evening, however, MVFR CIGS are possible with remaining showers and any thunderstorms as they track across the CWA. Winds will be northeast at 10 to 15 kts, though may be gusty and erratic near any storms. Proton && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 233 PM MDT WED JUN 15 2016 MTZ016>027-059>062-161200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 233 PM MDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THIS WILL BRING SHOWERS TODAY...AND SHOWERS AND THUNDERSTORMS TONIGHT. SOME SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. LOCALLY HEAVY RAIN WILL BE POSSIBLE NORTH OF THE MISSOURI RIVER AS WELL TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WEST TO NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED THURSDAY AFTERNOON. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE. SOME CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST NEAR THE NORTH DAKOTA BORDER FOR SATURDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1034 PM MDT WED JUN 15 2016 MTZ020-023>025-160515- WESTERN ROOSEVELT MT-DAWSON MT-RICHLAND MT-MCCONE MT- 1034 PM MDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCONE...WEST CENTRAL RICHLAND...NORTHWESTERN DAWSON AND SOUTHWESTERN ROOSEVELT COUNTIES UNTIL 1115 PM MDT... AT 1034 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF NELSON CREEK REC AREA...OR 16 MILES WEST OF CIRCLE... MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CIRCLE...RICHEY...VIDA AND WELDON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4732 10599 4753 10621 4810 10550 4753 10490 TIME...MOT...LOC 0434Z 238DEG 41KT 4747 10595 TEMPLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1048 PM MDT WED JUN 15 2016 MTZ017-020-022-023-160530- CENTRAL AND SOUTHERN VALLEY MT-WESTERN ROOSEVELT MT-GARFIELD MT- MCCONE MT- 1048 PM MDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY... NORTHWESTERN MCCONE...NORTHEASTERN GARFIELD AND SOUTHWESTERN ROOSEVELT COUNTIES UNTIL 1130 PM MDT... AT 1047 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF NELSON CREEK REC AREA...OR 24 MILES NORTHEAST OF JORDAN... MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NELSON CREEK REC AREA...FRAZER...ROCK CREEK REC AREA... HAXBY AND OSWEGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4732 10652 4749 10681 4824 10623 4795 10568 TIME...MOT...LOC 0447Z 223DEG 49KT 4754 10649 TEMPLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1105 PM MDT WED JUN 15 2016 MTZ017-022-023-160545- CENTRAL AND SOUTHERN VALLEY MT-GARFIELD MT-MCCONE MT- 1105 PM MDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VALLEY...WEST CENTRAL MCCONE AND NORTHEASTERN GARFIELD COUNTIES UNTIL 1145 PM MDT... AT 1104 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JORDAN...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JORDAN...THE PINES REC AREA...HELL CREEK REC AREA... ROCK CREEK REC AREA...NELSON CREEK REC AREA AND HAXBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR FORT PECKLAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4718 10675 4729 10705 4806 10670 4775 10599 TIME...MOT...LOC 0504Z 207DEG 41KT 4738 10679 TEMPLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1132 PM MDT WED JUN 15 2016 MTZ017-022-023-160615- CENTRAL AND SOUTHERN VALLEY MT-GARFIELD MT-MCCONE MT- 1132 PM MDT WED JUN 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VALLEY...WESTERN MCCONE AND CENTRAL GARFIELD COUNTIES UNTIL 1215 AM MDT... AT 1131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BRUSETT...OR 9 MILES WEST OF JORDAN...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JORDAN...THE PINES REC AREA...BRUSETT...HELL CREEK REC AREA AND STEVE FORK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4713 10700 4724 10739 4803 10702 4764 10620 TIME...MOT...LOC 0531Z 208DEG 48KT 4736 10711 TEMPLER
The Glasgow radar (KGGW), 103 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated quarter sized hail.
Trained spotter reported a damaged roof and broken windshields on vehicles from golf ball sized hail.
Public reported quarter sized hail.
Trained spotter estimated quarter sized hail.
Trained spotter estimated quarter sized hail.
Public reported quarter sized hail.
Public reported half dollar sized hail.
Trained spotter reported penny sized hail.
Public reported penny sized hail.
Public reported a large tree branch snapped and fell on a car.
A 74 mph gust was measured at the Poplar RAWS site.
Public reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645552, 645553, 645558, 645559, 645560, 645561, 645562, 645563, 645564, 645566, 645567, 645565.